The People's Perspective on Medicine

Bisoprolol and hydrochlorothiazide

Overview

Ziac combines two different drug ingredients in one tablet. Bisoprolol was approved by the FDA in 1992 and is available by itself as Zebeta, while hydrochlorothiazide has been a mainstay of hypertension treatment for decades. Ziac is prescribed to control high blood pressure

Side Effects and Interactions

Ziac is usually well tolerated with few side effects.

Dizziness and fatigue were reported by some people participating in the tests of the medication. Slowed heart rate, chest pain, muscle aches, and impotence may also occur, but rarely.

Report any suspected reactions to the physician promptly.

Hydrochlorothiazide alone can make the skin more sensitive to the sun. Avoiding sun exposure or using sunscreen and protective clothing are sensible precautions for those taking Ziac.

Ziac may increase the blood-pressure-lowering effect of antihypertensive drugs. It should not be combined with other beta blockers such as atenolol or propranolol.

Patients should be monitored with extra care if they must take Ziac with other heart or blood pressure drugs including Calan, Cardizem CD , Catapres, Dilacor XR, Isoptin, Norpace, or Verelan.

Other medications that may have the potential to interact with Ziac include diabetes medicines, cortisone-like drugs, muscle relaxants, lithium, and arthritis medicines (NSAIDs).

Check with your doctor and pharmacist to make sure Ziac is safe in combination with any other drugs you take.

Special Precautions

People with liver or kidney disease may need lower doses of the drug and should be under close medical supervision.

Ziac, like other medicines that contain beta blockers, is not usually considered appropriate for people with asthma.

A patient who develops breathing difficulty while on Ziac should contact the physician without delay.

Hydrochlorothiazide can aggravate lupus (SLE). Make sure your physician is aware of your health history.

Taking the Medicine

Food does not affect the absorption of Ziac, which is taken once daily.

Do not stop taking Ziac suddenly; it must be phased out gradually over two weeks to avoid dangerous complications.

Learn more about hydrochlorothiazide side effects here.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
0- 0 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 3 comments
Comments
Add your comment

I am a 60 year old male. I was diagnosed with borderline high blood pressure after moving from Colorado back to Charleston, SC. I was told it was caused by the altitude change. The doctor said it was common and put me on Ziac 2.5 to control the elevated BP. I was told I would have to take it for the rest of my life. Three years ago, that was changed to Bisoprolol-HCTZ-2.5-6.25-MG TB as a prevention of an increased Blood Pressure. Over that same period, I began having intense hot flashes and heavy sweating, even in an air conditioned room. My hair and clothes were getting soaking wet most days. And the sweating continued at night. I would wake each morning with soaked sheets.

I began having difficulty with a deepening depression. I had to start seeing yet another doctor, who put me on more meds, which have most of the same side effects as the Ziac (Bisoprolol). But, there was nothing about the sweating.

So I found myself very sweaty and clinically depressed. E.D. became a part of my life. Another side effect of both, I learned. It couldn’t get any worse. Right?

At some point here, I also started wheezing when I breathed, even without any physical activity. I dealt with Asthma when I was younger but had not had problems for years. My doctor had no idea why all this was happening, so she consulted with her partners. They were stumped. They sent me to an allergist for the wheezing. He put me on two different inhalers for asthma.

The wheezing hasn’t stopped. Neither has the sweating or hot flashes. I’m on daily medication for depression and the E.D. is simply too expensive to treat. There were no answers. My quality of life was in the toilet and no one seemed to know why.

Last Fall, I decided I to try to deal with it myself. I went through as much information I could find about side effects of the medications I was taking. I backed off the Statin slowly and eventually stopped taking it. I reduced my daily head meds by half. That seemed to have no ill effect. And, I found a source in another country for affordable medication for the E.D. Not a cure, but, certainly, helped lift my spirits.

I told my doctor about the changes and she advised me NOT to stop taking the Bisoprolol. I was sure it had something to do with my symptoms, so I started taking one tablet every other day. My BP is up about 10 points on the upper reading, but has remained stable for the lower reading. The hot flashes and sweating also decreased in frequency and amount.

Today is the day. I have run out of Bisoprolol. I don’t have another appointment with my doctor for three more weeks. I came back to the internet to see how long I had to live, and ran across this blog.

I find, in plain speak, that this medication:

“like other medicines that contain beta blockers, is not usually considered appropriate for people with asthma. A patient who develops breathing difficulty while on Ziac (Bisoprolol) should contact the physician without delay…

Dizziness (check) and fatigue (check) were reported by some people…

Slowed heart rate (now in the lower 50’s)…

Chest pain (occasionally)…

Muscle aches (constant)…

Impotence (E.D.) may also occur…

Could this drug be the root cause of my problems? Most of them, anyway. Unfortunately, nothing here about “the sweats and hot flashes.”

Then, I come to your comment, Melanie, of North Carolina. You have pointed to a cause that has eluded several local medical professionals. You have no idea how relieved I am to find that I’m not the only one having these symptoms.

So, even if I die from a heart attack or suffer a stroke from a lack of my meds, I will go knowing that “it wasn’t all in my head.”

Question is, should I stop this medication now while I’m without? Will I get my life back? Maybe it was better before all these medications were being pumped into us for corporate profits. Maybe living longer without a cure isn’t such a great idea.

Don’t call the authorities. That was just hypothetical.

Bisoprolol can cause flushing and sweating as well as mental depression and “cough.” Here’s the official prescribing information:
https://dailymed.nlm.nih.gov/dailymed/drugInfo.cfm?setid=238176e5-df10-457b-a5cf-c950a583e748
Or just go to DailyMed and look up Ziac. Your doctor needs to review the side effects of this drug as well. There are numerous other possibilities for controlling blood pressure. You should not have to take a medicine that is making you so miserable.

In January 2012, I was diagnosed with mild hypertension and began taking BISOPROLOL-HCTZ 2.5-6.25 MG TB. I suffer no side effects at first and tolerated the medicine well, and my blood pressure stayed within acceptable range. And I felt significantly better taking the med. In July of that same year, I went to the beach for a weekend and discovered that I could not tolerate sitting in the sun for more than thirty minutes without feeling terrible.

This response was strange because I was a sun lover and had tanned comfortably since since childhood. Anyway, I had to sit under an umbrella while my friends were frolicking on the beach. While I didn’t make the connection between the Bisoprolol and my sensitivity to the sun then, I later read on one of my pharmacy’s prescription inserts that the medicine could cause sun sensitivity.

After the first year of taking the med (only taking St. John’s Wort and Tramadol at the same time), I began to perspire horribly and have hot flushes, but I assumed that reaction was because of hormonal changes because of menopause. In 2014 I was diagnosed with early stage uterine cancer that was probably a result of taking unopposed Estrogen for ten years. After having a hysterectomy, sweating became a major problem.

Mild exertion caused me to sweat so badly that my hair would be soaking wet within 30 minutes. Still, I thought it was hormones causing the problem but could not take hormone meds because of the cancer. This past year I have begun to believe that Bisoprolol may be causing the sun sensitivity and the heavy sweating. I started taking taking Losartan recently, but I don’t like the way it makes me feel (surreal, very dizzy, sleepy, hungry). Guess I’ll try another one.

* Be nice, and don't over share. View comment policy^